Alert archive / Kentucky / Flash Flood Warnings in 2013

Flash Flood Warning 16, NWS Jackson, KY

July 18, 2013Bell County, Harlan County, Leslie County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 18, 2013, 2:45 PM EDT for Bell County, Harlan County, Leslie County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2013, 2:45 PM EDT (18:45 UTC)
Expired
Jul 18, 2013, 5:30 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Bell County, KY, Harlan County, KY, Leslie County, KY

The radar

The Knoxville radar (KMRX), 79 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.8 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2013-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1579 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2013-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1579 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

088 
WGUS53 KJKL 181845
FFWJKL
KYC013-095-131-182130-
/O.NEW.KJKL.FF.W.0016.130718T1845Z-130718T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
245 PM EDT THU JUL 18 2013

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME NORTHEASTERN BELL COUNTY IN SOUTHEAST KENTUCKY...
  SOUTH CENTRAL LESLIE COUNTY IN SOUTHEAST KENTUCKY...
  WESTERN HARLAN COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 530 PM EDT

* AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA. RADAR ESTIMATES THAT UP TO TWO INCHES OF RAIN HAS 
  ALREADY FALLEN OVER PARTS OF NORTHWEST HARLAN COUNTY AND 
  THUNDERSTORMS WILL CONTINUE TO PASS REPEATEDLY ACROSS THE WARNED 
  AREA FOR THE NEXT HOUR OR TWO.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HARLAN...BLEDSOE...COLDIRON...GRAYS KNOB...INCLINE...KENTENIA...
  AND LOYALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3690 8319 3677 8329 3680 8351 3693 8351
      3697 8344

$$

ABE
1 follow-up statement
602 
WGUS73 KJKL 182043
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
443 PM EDT THU JUL 18 2013

KYC013-095-131-182058-
/O.CAN.KJKL.FF.W.0016.000000T0000Z-130718T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LESLIE KY-BELL KY-HARLAN KY-
443 PM EDT THU JUL 18 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WESTERN HARLAN...
EXTREME NORTHEASTERN BELL AND SOUTH CENTRAL LESLIE COUNTIES IS
CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3690 8319 3677 8329 3680 8351 3693 8351
      3697 8344

$$

JMW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 2:21 PM EDT, 24 minutes earlier.

Area forecast discussion, Jul 18, 2:21 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
221 PM EDT THU JUL 18 2013

.UPDATE...
ISSUED AT 221 PM EDT THU JUL 18 2013

UPDATED FORECAST GRIDS BASED ON LATEST TRENDS. NO APPRECIABLE CHANGE
OCCURRED TO THE OVERALL FORECAST.

UPDATE ISSUED AT 1105 AM EDT THU JUL 18 2013

SHOWERS/THUNDERSTORMS SO FAR HAVE BEEN TO OUR WEST...AND HAVE UPDATED TO
DELAY THEIR DEVELOPMENT A BIT TODAY. WITH BOTH GFS AND NEW 12Z NAM
SHOWING BEST SHOT AT PRECIP OVER THE HIGHER TERRAIN IN OUR SE THIS
AFTERNOON...HAVE LEFT THE INHERITED 12 HOUR POPS IN PLACE WITH THE
HIGHER VALUES IN THE SE. HOWEVER...THE HRRR IS ALSO SHOWING
DEVELOPMENT OVER OUR WESTERN COUNTIES TODAY. DO NOT HAVE A LOT OF
CONFIDENCE IN THE CONVECTIVE EVOLUTION TODAY. HAVE ALSO TOUCHED UP
OTHER GRIDS BASED ON LATEST OBS. ALL IN ALL...MADE LITTLE CHANGE TO
THE OVERALL AFTERNOON FORECAST.

UPDATE ISSUED AT 710 AM EDT THU JUL 18 2013

FRESHENED UP THE HOURLY TEMPERATURES...DEW POINTS...AND SKY COVER
ACCORDING TO THE LATEST TRENDS IN OBSERVATIONS. OTHERWISE...THE
FORECAST REMAINS ON TRACK.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 355 AM EDT THU JUL 18 2013

THE MODELS ARE IN GOOD AGREEMENT THROUGH THE SHORT TERM...GRADUALLY
WEAKENING AND SHIFTING THE OHIO VALLEY UPPER LEVEL RIDGE SOUTHEAST
WITH TIME...AS PASSING UPPER LEVEL DISTURBANCES WITHIN THE NORTHERN
STREAM TRAVERSE THE U.S./CANDAIAN BORDER.

ONE MORE DAY OF HEAT INDICES APPROACHING THE 100 DEGREE MARK IS
EXPECTED...AS HIGHS TOP OUT IN THE LOWER 90S...WHILE DEW POINTS HANG IN
THE LOWER TO MID 70S. CONVECTION WILL THREATEN ONCE AGAIN TODAY AS
THE RIDGE GRADUALLY BREAKS DOWN...ALTHOUGH INSTABILITY LOOKS TO BE
SLIGHTLY WEAKER TODAY COMPARED TO YESTERDAY. THE BLENDED MODEL
GUIDANCE YIELDS SCATTERED COVERAGE TODAY...WITH HIGHER POPS IN THE
SOUTHEAST. THIS SEEMED TO WORK WELL YESTERDAY...SO WILL GO WITH A
SIMILAR SCENARIO...ALTHOUGH WITH WEAK STORM MOTIONS...OUTFLOW
BOUNDARIES COULD SURGE FORWARD FROM ANY DIRECTION AND COULD SPARK NEW
CONVECTION. LOCALLY HEAVY RAINFALL...GUSTY WINDS...AND SMALL HAIL
WITH ACCOMPANY THE STRONGER STORMS.

CONVECTION WILL GRADUALLY DIMINISH THIS EVENING WITH THE LOSS OF
HEATING...AS LOWS ONCE AGAIN ONLY DROP DOWN TO AROUND 70. BY
FRIDAY...THE UPPER LEVEL RIDGE WILL HAVE SHIFTED TO OFF THE
SOUTHEAST COAST. THIS WILL ALLOW FOR MORE CLOUD COVER AND BETTER
CONVECTIVE AREAL COVERAGE ACROSS THE AREA DURING THE AFTERNOON.
AGAIN...LOCALLY HEAVY RAINFALL...GUSTY WINDS...AN SMALL HAIL WILL
ACCOMPANY THE STRONGER STORMS. HEAT INDICES SHOULD BE SLIGHTLY LESS
ON FRIDAY...GENERALLY IN THE MID 90S.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 355 AM EDT THU JUL 18 2013

THERE CONTINUES TO BE GOOD MODEL AGREEMENT THAT THE UPPER LEVEL
RIDGE WILL BE IN THE PROCESS OF BREAKING DOWN AT THE BEGINNING OF
THE LONG TERM FORECAST PERIOD. THIS WEEKEND...A STRONG UPPER LEVEL
LOW WILL BE SWINGING THROUGH EASTERN CANADA...SOLIDIFYING A BROAD
TROUGH ACROSS THE GREAT LAKES AND OHIO VALLEY REGIONS...WHICH SHOULD
THEN PERSIST INTO THE MIDDLE OF NEXT WEEK.

FRIDAY NIGHT AND SATURDAY...A WEAK COLD FRONT WILL BE
APPROACHING FROM THE NORTH. IT APPEARS THE FRONT WILL MAKE ITS WAY
INTO EASTERN KY SUNDAY...BUT WILL LIKELY LINGER ACROSS KY OR
NORTHERN TN INTO THE EARLY TO MIDDLE PART OF NEXT WEEK. WITH
APPROACH OF THE FRONT...THE THREAT FOR MORE ORGANIZED CONVECTION
WILL INCREASE LATE SATURDAY INTO SATURDAY EVENING AND NIGHT AND
LINGER INTO SUNDAY. THE STRONG WINDS ALOFT AND BEST DYNAMICS FROM
THIS SYSTEM WILL PASS BY TO OUR NORTH AND NORTHEAST...SO THE RISK OF
SEVERE THUNDERSTORMS SHOULD REMAIN NORTH OF THE OH RIVER...ALTHOUGH
A FEW STRONG STORMS ARE POSSIBLE SAT AFTERNOON AND EVENING ACROSS
EASTERN KY. ANY STORMS THAT DEVELOP WILL BE RATHER SLOW MOVING AND
WITH THE FRONT STALLING OUT OVER OR NEAR KY...SOME LOCALLY HEAVY
RAIN IS POSSIBLE.

WHILE OVERALL RAIN PROBABILITIES SHOULD DECREASE EARLY NEXT WEEK...A
SERIES OF HARD TO TIME SHORT WAVE TROUGHS MOVING ACROSS THE OH
VALLEY IN THE MEAN FLOW WILL CONTINUE THE THREAT FOR ROUNDS OF
SHOWERS AND THUNDERSTORMS. CONFIDENCE IN TIMING OF THESE CHANCES IS
RATHER LOW...AND A DIURNAL FLAVOR WAS USED IN THE POPS FOR MOST OF
THE PERIOD.

TEMPERATURES SHOULD REMAIN AT OR BELOW NORMAL THROUGH THE PERIOD FOR
DAYTIME HIGHS. HOWEVER...A MOIST AIR MASS WILL REMAIN WITH DEW POINTS
IN THE UPPER 60S TO AROUND 70 SO OVERNIGHT LOWS SHOULD AVERAGE A FEW
DEGREES ABOVE NORMAL THROUGH THE PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 133 PM EDT THU JUL 18 2013

SCATTERED SHOWERS/THUNDERSTORMS WILL OCCUR THIS AFTERNOON.
LOCALIZED IFR WILL OCCUR IN THE THUNDERSTORMS AND HEAVIER SHOWERS.
THE EXTENT OF COVERAGE IS UNCERTAIN...AND THIS WILL ALSO PLAY A ROLE
IN WEATHER FOR TONIGHT. FOG IS EXPECTED TONIGHT...ESPECIALLY IN
VALLEYS. AREAS WHICH RECEIVE RAIN LATE IN THE DAY WILL BE
PARTICULARLY SUSCEPTIBLE TO FOG TONIGHT. HOWEVER...WITH COVERAGE OF
PRECIP TODAY IN QUESTION...WILL BE CONSERVATIVE IN FORECASTING FOG AT
TAF SITES FOR TONIGHT. FOG WILL DISSIPATE BY AROUND 13Z ON FRIDAY.
OUTSIDE OF LOCALIZED SHOWERS/THUNDERSTORMS AND NIGHT TIME FOG...VFR
WITH LIGHT WINDS IS FORECAST.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...HAL
SHORT TERM...GEOGERIAN
LONG TERM...SBH/JP
AVIATION...HAL
Hazardous weather outlook, Jul 18, 11:51 AM EDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1151 AM EDT THU JUL 18 2013

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
1151 AM EDT THU JUL 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE. SOME OF THESE MAY BECOME
STRONG...ESPECIALLY DURING THE AFTERNOON AND EVENING. THEY MAY
CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL
RAINFALL...GUSTY WINDS...AS WELL AS ISOLATED OCCURRENCES OF SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE PERIOD. SOME OF THESE
MAY BECOME STRONG...ESPECIALLY DURING THE AFTERNOON AND EVENING
HOURS. THEY MAY CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL
RAINFALL...GUSTY WINDS...AS WELL AS ISOLATED OCCURRENCES OF SMALL
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF HAIL OR DAMAGING
WIND.

GEOGERIAN/HAL

In the hours before

Local storm report, Jul 18, 9:41 AM EDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON KY
941 AM EDT THU JUL 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             WASIOTO                 36.75N 83.69W
07/17/2013  E1.00 INCH       BELL               KY   PUBLIC

            HAIL SO HEAVY CANNOT SEE. HAS BEEN ONGOING FOR 5 MINS.

0410 PM     TSTM WND DMG     BARBOURVILLE            36.87N 83.88W
07/17/2013                   KNOX               KY   PUBLIC

            LARGE TREE DOWN. REPORT VIA SOCIAL MEDIA.

0423 PM     TSTM WND DMG     4 SE PINEVILLE          36.72N 83.65W
07/17/2013                   BELL               KY   DEPT OF HIGHWAYS

            SEVERAL TREES DOWN ON HWY 119 BETWEEN MILE MARKER 0 AND
            5.

0424 PM     HAIL             PINEVILLE               36.76N 83.70W
07/17/2013  E0.25 INCH       BELL               KY   911 CALL CENTER

0835 PM     TSTM WND DMG     PHELPS                  37.51N 82.16W
07/17/2013                   PIKE               KY   DEPT OF HIGHWAYS

            SEVERAL TREES DOWN.

0850 PM     FLASH FLOOD      2 NE PHELPS             37.53N 82.13W
07/17/2013                   PIKE               KY   EMERGENCY MNGR

            WATER FLOWING DOWN ROAD AT ADDRESS 347 LEFT FORK
            BARENSHEE CREEK ROAD. WATER IS STARTING TO COME INTO
            HOME.

&&

ABE
Special weather statement, Jul 18, 2:18 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
218 PM EDT THU JUL 18 2013

KYZ088-181845-
HARLAN-
218 PM EDT THU JUL 18 2013

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 245
PM EDT THURSDAY AFTERNOON...

   CENTRAL HARLAN.

AT 218 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HARLAN...MOVING
WEST AT 5 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...RHEA AROUND 225
PM EDT...YANCEY AROUND 230 PM EDT...BLACKJOE AROUND 235 PM EDT...
KITTS AROUND 240 PM EDT...REX AROUND 245 PM EDT...

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATE OF TWO
INCHES PER HOUR OR MORE...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

ABE

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:23 PM EDTAreal Flood AdvisoryJKLPike6 hr
Jul 17, 8:30 PM EDTSevere Thunderstorm WarningJKLLetcher, Pike45 min
Jul 17, 8:38 PM EDTFlash Flood WarningJKLPike6 hr
Jul 18, 1:49 PM EDTAreal Flood AdvisoryJKLBell, Harlan, Knox, Leslie2 hr
Jul 18, 2:26 PM EDTFlash Flood WarningJKLBell, Knox3 hr
Jul 18, 3:17 PM EDTAreal Flood AdvisoryJKLKnox, Whitley3 hr
Jul 18, 4:39 PM EDTAreal Flood AdvisoryJKLMcCreary6 hr
Jul 18, 4:40 PM EDTSevere Thunderstorm WarningJKLMcCreary, Wayne50 min
Jul 18, 5:13 PM EDTSevere Thunderstorm WarningJKLPulaski32 min
Jul 18, 7:17 PM EDTSevere Thunderstorm WarningJKLJackson, Rockcastle28 min

Nearby

Flash Flood Warnings in Kentucky, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.